Tennessee, 2006

Hail and Damaging Wind in Tennessee, March 31, 2006

March 31, 2006 · NWS OHX · 6 events in 4 counties and zones

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 3:17 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 31, 3:17 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CST FRI MAR 31 2006

.DISCUSSION...
THIS AFTERNOON...A COLD FRONT STRETCHES FROM IN SOUTHWEST ACROSS
NORTHWESTERN AR AND INTO OK. THE WIDESPREAD PREFRONTAL MOISTURE IS
PUSHING EAST AND IS LOCATED PRIMARILY TO THE EAST OF I-65.
HOWEVER...AN INCREASE IN INSTABILITY EXISTS WESTWARD FROM MIDDLE TN
TO THE COLD FRONT. SCATTERED TO BROKEN CONVECTION IS FIRING ACROSS
MS...WESTERN TN AND INTO THE MO BOOTHEAL. THIS ACTIVITY IS MOVING
EASTWARD SO RAIN CHANCES WILL CONTINUE FOR THE ENTIRE MID STATE INTO
THIS EVENING. SOME GUSTY WINDS COULD ACCOMPANY THE STORMS ACROSS
WESTERN PORTIONS OF THE MID STATE LATE THIS AFTERNOON AND INTO
EARLY THIS EVENING.

BEST THETA-E RIDGING WILL SHIFT EASTWARD BUT SFC INSTABILITIES WILL
STILL BE SUFFICIENT FOR THUNDERSTORMS INTO THIS EVENING. 850 MB
WINDS WILL BE AROUND 35-40 KTS WITH SFC CAPES BELOW 1,000 J/KG SO
SVR STORMS ARE NOT EXPECTED. THE FORCING AXIS WILL BE POSITIONED
FROM THE PLATEAU THROUGH SOUTHERN MIDDLE TN AROUND 00Z. BY
06Z...THE PRECIPITATION WILL BE COMING TO AN END AND PULLING SOUTH
AND EAST OF MIDDLE TN. WILL INCLUDE LIKELY POPS THIS EVENING
ACROSS THE PLATEAU...50 POPS ELSEWHERE.

DRIER AIR TO MOVE IN ON SATURDAY WITH A RETURN OF PARTLY CLOUDY
CONDITIONS. TEMPERATURES WILL REMAIN ABOVE NORMAL AS THE MERCURY
REACHES INTO THE 70S.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL AGAIN BRING A
CHANCE OF SHOWERS AND STORMS TO THE AREA ON SUNDAY AND SUNDAY NIGHT.
COOLER AIR WILL FOLLOW WITH TEMPERATURES RETURNING TO NEAR OR
SLIGHTLY BELOW NORMAL FOR TUESDAY AND WEDNESDAY. MILDER TEMPERATURES
AND A RETURN OF SHOWERS AND THUNDERSTORMS WILL ROUND OUT THE
REMAINDER OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    54  76  51  77 /  50  10  10  40
CLARKSVILLE  51  73  51  74 /  50  10  10  40
CROSSVILLE   51  70  48  72 /  70  10  10  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Mar 31, 4:44 AM CST, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
444 AM CST FRI MAR 31 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
444 AM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH MIDDLE TENNESSEE THIS MORNING...THEN
SWING ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL
BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS OUT AHEAD OF THE
FRONT...ACROSS ALL OF THE MID STATE...TODAY AND TONIGHT. THE MAIN
HAZARD FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS
AND LARGE HAILSTONES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER COLD FRONT IS EXPECTED LATE SUNDAY THROUGH
EARLY MONDAY AND WILL BRING ALONG ANOTHER SLIGHT RISK FOR
SEVERE THUNDERSTORMS TO MIDDLE TENNESSEE

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS POSSIBLE LATER TODAY AND TONIGHT.

19

In the hours before

Special weather statement, Mar 31, 4:45 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CST FRI MAR 31 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-312315-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
445 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

SUPER CELL THUNDERSTORMS CONTINUE TO DEVELOP ACROSS WESTERN
TENNESSEE...WHILE MOVING EASTWARD AT 30 MPH. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND HIGH WINDS WITH ISOLATED
TORNADOES ALSO POSSIBLE.

IF YOU LIVE IN WESTERN MIDDLE TENNESSEE...KEEP ABREAST OF THE
WEATHER. WARNINGS MAY BE NEEDED WITHIN THE NEXT HALF HOUR...FOR
COUNTIES NEAR THE TENNESSEE RIVER.

BOYD
Special weather statement, Mar 31, 5:05 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
505 PM CST FRI MAR 31 2006

TNZ056-058-060-061-093>095-312345-
GILES-LAWRENCE-LEWIS-MARSHALL-MAURY-PERRY-WAYNE-
505 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

OUR NEIGHBORING OFFICE TO OUR SOUTH...IN HUNTSVILLE ALABAMA...HAS
ISSUED A TORNADO WARNING FOR LAUDERDALE COUNTY IN NORTHWEST ALABAMA
UNTIL 545 PM CST.

THE STORM THAT PROMPTED THE WARNING IS FORECAST TO MOVE EAST
THROUGH LAUDERDALE COUNTY.  IF THIS PANS OUT...THE TORNADIC
STORM WILL REMAIN SOUTH OF MIDDLE TENNESSEE.

WE ARE MONITORING THIS STORM CLOSELY. RESIDENTS IN SOUTHERN
MIDDLE TENNESSEE...AND PARTICULARLY LAWRENCE AND GILES COUNTIES
SHOULD STAY ALERT. A CHANGE IN TRACK TO THE NORTH COULD MEAN AN
WARNING FOR YOUR COUNTIES.

BOYD
Special weather statement, Mar 31, 5:25 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
525 PM CST FRI MAR 31 2006

TNZ056-058-060-061-093>095-312345-
GILES-LAWRENCE-LEWIS-MARSHALL-MAURY-PERRY-WAYNE-
525 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

OUR NEIGHBORING OFFICE TO OUR SOUTH...IN HUNTSVILLE ALABAMA...HAS
ISSUED A TORNADO WARNING FOR LAUDERDALE COUNTY IN NORTHWEST ALABAMA
UNTIL 545 PM CST.

THE TORNADIC SUPERCELL IS MOVING THROUGH SOUTHEASTERN LAUDERDALE
COUNTY IN NORTHWEST ALABAMA. THIS STORM HAS INTENSIFIED AND SHOWN
A MORE EASTWARD TRACK OVER THE LAST 15 MINUTES. IF THIS TRACK
CONTINUES...THE STORM WOULD STAY SOUTH OF THE ALABAMA...TENNESSEE
STATE LINE.

WE WILL CONTINUE TO MONITOR THIS STORM CLOSELY. RESIDENTS IN
SOUTHERN MIDDLE TENNESSEE...AND PARTICULARLY LAWRENCE AND GILES
COUNTIES SHOULD STAY ALERT. A CHANGE IN TRACK TO THE NORTH COULD
MEAN AN WARNING FOR YOUR COUNTIES.

BOYD
Special weather statement, Mar 31, 6:08 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CST FRI MAR 31 2006

TNZ093>095-010030-
GILES-LAWRENCE-WAYNE-
608 PM CST FRI MAR 31 2006

...TORNADO WATCH FOR THE WESTERN HALF OF MIDDLE TENNESSEE UNTIL
10 PM CST...

OUR NEIGHBORING OFFICE TO OUR SOUTH...IN HUNTSVILLE ALABAMA...HAS
CONTINUED THE TORNADO WARNING FOR LAUDERDALE COUNTY IN NORTHWEST
ALABAMA UNTIL 630 PM CST. THE TORNADO WARNING NOW INCLUDES LIMESTONE
COUNTY.

THE TORNADIC STORM AT 6 PM CST...IS MOVING EASTWARD AT 30 MPH...ALONG
THE LAUDERDALE...AND LIMESTONE COUNTY LINE...10 MILES SOUTH OF MINOR
HILL TENNESSEE.

WE WILL CONTINUE TO MONITOR THIS STORM CLOSELY. RESIDENTS IN
SOUTHERN MIDDLE TENNESSEE...SHOULD STAY ALERT...BY LISTENING
TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION.

BOYD

The radar

The Nashville radar (KOHX), 74 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hickman

When
March 31, 6:45 PM CST
Where
Hickman County, 15 mi NE of Centerville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.933, -87.283

Hail, Hickman

When
March 31, 6:54 PM CST
Where
Hickman County, 14 mi NNE of Centerville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.967, -87.367

Hail, Maury

When
March 31, 7:05 PM CST
Where
Maury County, 1 mi N of Spring Hill
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.767, -86.933

Thunderstorm Wind, Maury

When
March 31, 7:05 PM CST
Where
Maury County, 1 mi N of Spring Hill
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.767, -86.933

Ham radio operator estimated winds to be around 70 mph in thunderstorm wind gust.

Hail, Williamson

When
March 31, 7:05 PM CST
Where
Williamson County, 12 mi SSE of Franklin
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
35.750, -86.817

Hail, Bedford

When
March 31, 8:25 PM CST
Where
Bedford County, 5 mi N of Shelbyville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.550, -86.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495832, 5495830, 5495827, 5495828, 5495829, 5495831.